Alert archive / Nebraska / Tornado Warnings in 2004

Tornado Warning 1, NWS Omaha, NE

April 18, 2004Pierce County, Nebraska

NWS Omaha, NE issued this tornado warning at Apr 18, 2004, 5:26 PM CDT for Pierce County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2004, 5:26 PM CDT (22:26 UTC)
Expired
Apr 18, 2004, 6:00 PM CDT
In force
34 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Pierce County, NE

The radar

The Omaha radar (KOAX), 153 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 2:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 365 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-464 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
365 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

644 
WFUS53 KOAX 182226
TOROAX
NEC139-182300-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA NE
526 PM CDT SUN APR 18 2004

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  PIERCE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 600 PM CDT

* AT 521 PM CDT...LAW ENFORCEMENT OFFICIALS REPORTED A TORNADO 3
  MILES SOUTHWEST OF FOSTER...OR ABOUT 21 MILES NORTHWEST OF
  NORFOLK...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FOSTER...OSMOND AND MCLEAN

IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT
IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL
OF YOUR HOME OR BUSINESS. AVOID WINDOWS.

LAT...LON 4226 9786 4213 9769 4237 9731 4253 9753

$$

FOBERT/KING

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Apr 18, 2:20 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 18, 2:20 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
220 PM CDT SUN APR 18 2004

.DISCUSSION...
MAIN FORECAST CHALLENGES REVOLVE AROUND THE NEXT 12 HOURS WITH
STRONG COLD FRONT IMPINGING ON THE FORECAST AREA. OTHER FORECAST
CONCERNS REVOLVE AROUND NEXT CHANCE FOR PRECIPITATION ON
TUESDAY...AND THEN AGAIN LATER IN THE WEEK ON THURSDAY.

LATEST SURFACE ANALYSIS AT 18Z PLACED THE COLD FRONT KNOCKING ON THE
DOOR OF OUR NORTHWESTERN CWA...EXTENDING INTO SOUTHWEST NEBRASKA.
MEANWHILE...THE DRY LINE EXTENDED ACROSS SOUTH CENTRAL NEBRASKA
THROUGH THE SOUTHERN PLAINS. HAD UPGRADED A PORTION OF THE WIND
ADVISORY EARLIER FOR THOSE AREAS THAT REMAINED CLEAR WITH MODELS ALL
INDICATING DEEP LAYER MIXING TAKING HOLD THROUGH MAXIMUM DIURNAL
HEATING...THUS RESULTING IN A MIXED LAYER ALMOST UP TO 600 MB. FSL
20KM RUC INDICATED THAT SUSTAINED WINDS IN THAT REGION...NORTHWEST
OF A PLATTE TO WAYNE COUNTY LINE...WOULD LIKELY SEE SPEEDS INCREASE
TO 35 KNOTS OR BETTER THROUGH AT LEAST 00Z...THUS STILL FEEL
CONFIDENT ABOUT HIGH WIND POTENTIAL THERE. THATS ALSO IN THE SAME
CORRIDOR WHERE THE CAP HAS ESSENTIALLY WEAKENED ALLOWING CU TO POP
RATHER QUICKLY. DEEP LAYERED SHEAR OF 50+ KNOTS REMAINS IN THAT
REGION...AND THUS WOULD ANTICIPATE SEVERE THUNDERSTORMS TO MANIFEST
THEMSELVES (MOST LIKELY AS SUPERCELLS) WITHIN THE HOUR OR TWO.
CONFERENCE CALL WITH SPC JUST NOW DISCUSSED THE POTENTIAL FOR A
SEVERE THUNDERSTORM WATCH...AND THE CONSENSUS WAS THAT ONE WOULD BE
ISSUED SOON FOR A PORTION OF NORTHEAST NEBRASKA.

FURTHER SOUTHEAST...HIGH CLOUDS HAVE REMAINED WHICH HAS ALLOWED A
STRONG CAP TO STILL EXIST AS INDICATED BY AN 18Z OAX SOUNDING.
THUS...WELL STILL HAVE TO OVERCOME THAT AS THUNDERSTORMS ACROSS
EASTERN KANSAS BEGIN TO FILTER INTO THE REGION AHEAD OF THE DRY
LINE. LATEST KOAX RADAR TRENDS INDICATE STRONGER THUNDERSTORMS NOW
BEGINNING TO DEVELOP ACROSS SOUTHEAST NEBRASKA...SO WILL HAVE TO
MONITOR THOSE CLOSELY FOR SEVERE DEVELOPMENT ALSO...BUT CAP STILL
APPEARS TO BE HOLDING THE SEVERE POTENTIAL UNTIL JUST A BIT LATER.

PRIMARY HAZARDS SEEM TO BE HIGH WINDS (STRONGER THAN THE GRADIENT
WINDS ALREADY ARE) DUE TO DRY AIR ENTRAINING INTO THE DOWNDRAFTS AND
LARGE HAIL DUE TO FAVORED WET BULB ZERO HEIGHTS. AFTER THE FRONTAL
PASSAGE...THE HAZARD SHOULD SHIFT TO MORE OF A HAIL THREAT POST
FRONT AS THE WIND POTENTIAL MAY BE COUNTERED BY INCREASING STABILITY
AT THE SURFACE.

OTHERWISE...HAVE NOT MADE MANY CHANGES IN THE REMAINDER OF THE
FORECAST WITH ANOTHER SYSTEM DEVELOPING LATE MONDAY NIGHT...WITH THE
POTENTIAL FOR WIDESPREAD HEAVY RAIN ON TUESDAY.  LIKELY POPS STILL
SEEM IN ORDER...AND SEE NO REASON TO ALTER AT THIS TIME.

NEXT CHANCE FOR ORGANIZED PRECIPITATION SEEMS TO BE LATE WEDNESDAY
AND THURSDAY. AGAIN...DID NOT MAKE MANY CHANGES THROUGH THAT TIME AS
WEVE FOCUSED MUCH OF OUR EFFORT ON THE NEAR TERM.

&&

 WATCHES/WARNINGS/ADVISORIES...
.NE...WIND ADVSRY UNTIL 8 PM CDT SOUTHEAST OF A LINE FROM PLATTE TO
WAYNE COUNTIES. HIGH WIND WARNING UNTIL 8 PM CDT NORTHEAST OF SAID
LINE.
.IA...WIND ADVSRY UNTIL 8 PM CDT.

&&

DEWALD
Hazardous weather outlook, Apr 18, 5:20 PM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
520 PM CDT SUN APR 18 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-190500-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
520 PM CDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEASTERN NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY.

SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS...ALONG
WITH ISOLATED TORNADOES...ARE POSSIBLE ACROSS ALL OF THE OUTLOOK
AREA THIS EVENING.

A COLD FRONT OVER CENTRAL NEBRASKA WILL CONTINUE TO MOVE INTO
EASTERN NEBRASKA AND SOUTHWEST IOWA THIS EVENING...AND WILL
INTERACT WITH VERY UNSTABLE AIR TO PRODUCE THE THUNDERSTORMS.
STRONG SOUTH SURFACE WINDS COMBINED WITH STRONG WINDS IN THE MID AND
UPPER LEVELS OF THE ATMOSPHERE WILL PRODUCE STRONG SHEAR WHICH IS
CONDUCIVE FOR ISOLATED TORNADOES.

AS THE COLD FRONT PUSHES EAST OF THE AREA...THE SEVERE THUNDERSTORM
THREAT WILL DIMINISH BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY.

THERE WILL BE A GOOD CHANCE OF THUNDERSTORMS ON TUESDAY.  THE STORMS
ARE EXPECTED TO OCCUR MOSTLY DURING THE MORNING...AND INSTABILITY
WILL PROBABLY NOT BE VERY STRONG.  SEVERE STORMS ARE UNLIKELY.

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT
THROUGH FRIDAY.  IT IS TOO SOON TO PREDICT THE EXTENT OR SEVERITY OF
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL BE NEEDED ACROSS ALL OF THE OUTLOOK
AREA THIS EVENING.

DERGAN

In the hours before

Local storm report, Apr 18, 3:58 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
358 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             NORFOLK                 42.03N 97.42W
04/18/2004  0.75 INCH        MADISON            NE   LAW ENFORCEMENT

0358 PM     HAIL             NORFOLK                 42.03N 97.42W
04/18/2004  2.00 INCH        MADISON            NE   EMERGENCY MNGR

&&

DEWALD
Local storm report, Apr 18, 4:13 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
413 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             10 NW STANTON           42.05N 97.36W
04/18/2004  2.75 INCH        STANTON            NE   EMERGENCY MNGR

&&

DEWALD
Local storm report, Apr 18, 4:22 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
422 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             10 NW STANTON           42.05N 97.36W
04/18/2004  2.75 INCH        STANTON            NE   EMERGENCY MNGR

            SIGNIFICANT HAIL DAMAGE IN THE WOODLAND PARK VICINITY.
            NUMEROUS HOMES HAVE HOLES IN VINYL SIDING. SOME HOMES
            HAVE HOLES IN THE ROOF.

&&

DEWALD
Local storm report, Apr 18, 4:27 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
427 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             NORFOLK                 42.03N 97.42W
04/18/2004  3.00 INCH        MADISON            NE   EMERGENCY MNGR

&&

DEWALD
Local storm report, Apr 18, 4:36 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
436 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             HOSKINS                 42.11N 97.30W
04/18/2004  1.75 INCH        WAYNE              NE   PUBLIC

&&

DEWALD
Local storm report, Apr 18, 5:12 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
512 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             7 SW MADISON            41.76N 97.55W
04/18/2004  0.75 INCH        MADISON            NE   PUBLIC

&&

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 3:44 PM CDTSevere Thunderstorm WarningOAXMadison31 min
Apr 18, 4:00 PM CDTSevere Thunderstorm WarningOAXStanton, Wayne30 min
Apr 18, 4:45 PM CDTSevere Thunderstorm WarningOAXMadison30 min
Apr 18, 5:14 PM CDTSevere Thunderstorm WarningOAXCedar31 min
Apr 18, 5:42 PM CDTTornado WarningOAXCedar33 min
Apr 18, 5:50 PM CDTTornado WarningOAXWayne30 min
Apr 18, 5:57 PM CDTTornado WarningOAXPierce33 min
Apr 18, 5:59 PM CDTSevere Thunderstorm WarningOAXMadison31 min
Apr 18, 6:16 PM CDTSevere Thunderstorm WarningOAXCedar29 min
Apr 18, 6:20 PM CDTTornado WarningOAXWayne25 min
Apr 18, 6:29 PM CDTSevere Thunderstorm WarningOAXMadison, Platte, Stanton46 min
Apr 18, 6:46 PM CDTSevere Thunderstorm WarningOAXWayne44 min

Nearby

Tornado Warnings in Nebraska, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.